Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 19, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 20, 2008, 4:13 PM CDT for Aitkin County, Cass County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 20, 2008, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
Counties Aitkin County, MN, Cass County, MN
The radar
The Duluth radar (KDLH), 130 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:14 PM CDT | HAIL 1 | 3 Sw Remer, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 202113 TORDLH MNC001-021-202145- /O.NEW.KDLH.TO.W.0019.080720T2113Z-080720T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 413 PM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA... EAST CENTRAL CASS COUNTY IN NORTH CENTRAL MINNESOTA... * UNTIL 445 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAURA LAKE...OR 22 MILES SOUTHEAST OF LEECH LAKE...MOVING SOUTHEAST AT 15 MPH. * THIS POSSIBLE TORNADO WILL BE NEAR... THUNDER LAKE AND LAKE GEORGE BY 420 PM... WASHBURN LAKE BY 430 PM... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4700 9372 4680 9387 4694 9418 4710 9407 TIME...MOT...LOC 2113Z 295DEG 13KT 4698 9400 $$ DC
3 follow-up statements
000
WWUS53 KDLH 202119
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
419 PM CDT SUN JUL 20 2008
MNC001-021-202145-
/O.CON.KDLH.TO.W.0019.000000T0000Z-080720T2145Z/
AITKIN MN-CASS MN-
419 PM CDT SUN JUL 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EAST
CENTRAL CASS AND NORTHWESTERN AITKIN COUNTIES...
AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
POSSIBLE TORNADO WAS LOCATED NEAR THUNDER LAKE...OR 26 MILES
SOUTHEAST OF LEECH LAKE...MOVING SOUTHEAST AT 17 MPH.
THIS POSSIBLE TORNADO WILL BE NEAR...
RURAL EASTERN CASS COUNTY AT 430 PM
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4696 9376 4687 9381 4685 9384 4681 9387
4682 9392 4692 9413 4694 9409 4705 9399
TIME...MOT...LOC 2119Z 304DEG 15KT 4693 9396
$$
DC000
WWUS53 KDLH 202130
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT SUN JUL 20 2008
MNC001-021-202145-
/O.CON.KDLH.TO.W.0019.000000T0000Z-080720T2145Z/
AITKIN MN-CASS MN-
428 PM CDT SUN JUL 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EAST
CENTRAL CASS AND NORTHWESTERN AITKIN COUNTIES...
AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
POSSIBLE TORNADO WAS LOCATED NEAR THUNDER LAKE....EAST OF HIGHWAY
6...NORTH OF HIGHWAY 28...MOVING SOUTHEAST AT 17 MPH.
THIS POSSIBLE TORNADO WILL BE NEAR...
RURAL EASTERN CASS COUNTY AT 440 PM
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4696 9376 4687 9381 4685 9384 4681 9387
4682 9392 4692 9413 4694 9409 4705 9399
TIME...MOT...LOC 2128Z 304DEG 15KT 4691 9392
$$
DC000
WWUS53 KDLH 202146
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
446 PM CDT SUN JUL 20 2008
MNC001-021-202156-
/O.EXP.KDLH.TO.W.0019.000000T0000Z-080720T2145Z/
AITKIN MN-CASS MN-
446 PM CDT SUN JUL 20 2008
...THE TORNADO WARNING FOR EAST CENTRAL CASS AND NORTHWESTERN AITKIN
COUNTIES HAS EXPIRED...
THE TORNADIC STORM HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE
TORNADO WARNING HAS EXPIRED.
LAT...LON 4696 9376 4687 9381 4685 9384 4681 9387
4682 9392 4692 9413 4694 9409 4705 9399
TIME...MOT...LOC 2130Z 304DEG 15KT 4690 9391
$$
DCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:06 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 2:06 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 206 PM CDT SUN JUL 20 2008 .DISCUSSION... STRONG STORMS DEVELOPING THIS AFTERNOON AS A SHORTWAVE DIVES TOWARD NORTHWEST MINNESOTA. TEMPS AT 500MB HAVE COOLED TO -15C...AND MUCAPES WERE 1000-2000J/KG. SHEAR WAS WEAKEST ALONG THE INTERNATIONAL BORDER(<30KT)...BUT WAS AROUND 50KT ALONG OUR SOUTHERN CWA WHERE 50-55KT 500MB WINDS WERE LOCATED. RISK OF SEVERE THUNDERSTORMS WILL INCREASE OVER OUR CWA OVER THE NEXT HOUR OR TWO AS WAVE CONTINUES TO MOVE SOUTHEAST ALONG WITH A WEAK LOW LEVEL TROUGH. MAIN THREATS PER THE LATEST MCD FROM SPC IS HAIL...AND AGREE WITH THAT...ALTHOUGH SOME DAMAGING WINDS WILL ALSO BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD DIMINISH AFTER SUNSET WITH LOSS OF HEATING. MODELS ARE HANDLING SHORTWAVE ENERGY ON MONDAY DIFFERENTLY...WITH THE GFS MUCH STRONGER WITH THE WAVE. WE SIDED IN BETWEEN AND CONTINUED TO MENTION SOME CHANCE POPS...WITH THE HIGHEST OVER OUR EASTERN CWA. HIGH PRESSURE DEVELOPS FOR TUESDAY INTO WEDNESDAY...AND WE CONTINUED A DRY FORECAST THEN. AREAS OF FOG CONTINUE OVER LAKE SUPERIOR...AND WEBCAMS AROUND DLH SHOW FOG RIGHT AT THE SHORELINE...WAFFLING IN AND OUT. WE WILL MENTION FOG AROUND LAKE SUPERIOR THIS EVENING INTO MONDAY MORNING...AND ALL AREAS AFTER MIDNIGHT TONIGHT. && .AVIATION... AREAS OF MVFR CEILINGS WILL CONTINUE THROUGH THIS EVENING...BUT WILL EVENTUALLY INCREASE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING...AND LOWER VSBYS AND CEILINGS WILL OCCUR WITH THEM. AREAS OF FOG AND IFR CONDITIONS AROUND LAKE SUPERIOR...ESPECIALLY AT THE THE TWIN PORTS HARBOR...EAST ALONG THE SOUTH SHORE WILL BECOME MORE WIDESPREAD OVERNIGHT. FOG WILL ALSO DEVELOP OVERNIGHT AT INLAND LOCATIONS...WITH IFR CONDITIONS. && POINT TEMPS/POPS... DLH 52 70 52 72 / 40 20 10 10 INL 50 75 52 80 / 30 20 10 10 BRD 55 78 55 78 / 30 10 10 10 HYR 52 74 50 78 / 40 20 20 10 ASX 52 67 50 73 / 40 30 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MELDE
Hazardous weather outlook, Jul 20, 12:46 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1246 PM CDT SUN JUL 20 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1246 PM CDT SUN JUL 20 2008 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS ALSO A THREAT FOR A TORNADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. LSZ121-140>148-211030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1246 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS ALSO A THREAT FOR A WATERSPOUT. AREAS OF FOG...SOME DENSE...WILL PERSIST TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. MELDE
In the hours before
Local storm report, Jul 20, 4:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
408 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 7 WNW REMER 47.10N 94.05W
07/20/2008 CASS MN LAW ENFORCEMENT
MABLE LAKE ON HWY 200...LARGE NUMBER OF TREES DOWN.
&&
GFROSIGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:31 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 44 min |
| Jul 20, 8:09 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 18 min |
| Jul 20, 2:46 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 27 min |
| Jul 20, 2:46 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 29 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 38 min |
| Jul 20, 3:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 40 min |
| Jul 20, 4:21 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 39 min |
| Jul 20, 4:39 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 30 min |
| Jul 20, 5:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 46 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.